Blood results all "normal" still feel rubbish

HI. Can anyone help me make sense of this?

Original blood test first of all, before B12 and Iron tablets

CRP 0.20 (<5.0) mg/L

Ferritin L 17. (2 20 - 150) ug/L

Thyroid Function TSH 1.16 (0.27 - 4.20 )mIU/L

T4 Total 82.8 (64.5 - 142.0) nmol/L

Free T4 14.13 (12 - 22) pmol/L

Free T3 4.54 (3.1 - 6.8) pmol/L

Immunology

Anti-Thyroidperoxidase abs 7.6 (<34) kIU/L

Anti-Thyroglobulin Abs 12 (<115) kU/L

Vitamins

Vitamin D (25 OH) 84 (Deficient <25 nmol/L Insufficient 25 - 50)

Vitamin B12 L 216 ( Deficient <140 pmol/L Insufficient 140 - 250)

Serum Folate 13.30 (8.83 - 60.8) nmol/L

This weeks blood test, after Loading dose of B12 and a month of 3 iron tablets per day

Serum folate level 4.2ug/L (Folate deficient if <3.9ug/L)

Serum ferritin level 32ug/L (15.0 - 150.0) Ferritin may be elevated due to inflammatory response and may not reflect iron stores

Serum vitamin B12 Above range >2000 ng/L (197.0 - 771.0)

Serum TSH level 1.4mlU/L (0.27 - 4.2)

Haemoglobin concentration 125g/L (110.0 - 147.0)

Total white blood count 5.5 10*9/L (3.5 - 9.5)

Platelet count 253 10*9/L (150 - 400)

Red blood cell count 4.54 10*12/L (3.75 - 5.0)

Mean cell volume 86.3 fL (80.0 - 98.1)

Haematocrit 0.392 L/L (0.32 - 0.43)

Mean cell haemoglobin level 27.5pg (27.0 - 33.0)

Mean cell haemoglobin concentration 319g/L (335.0 - 370.0) Outside reference range

I don't know what any of this means. All I know is that I felt great whilst having the b12 injections, now all the symptoms have come back. GP has withdrawn all treatment, says b12 levels are high now so if I feel rubbish it can't be because of that, so I can't now have the three monthly injections. He also told me to stop taking the iron tablets as they give me stomach pain. He says there is nothing wrong with me and it is all psychological.

14 Replies

oldestnewest
  • Treatment should not be withdrawn based on a high level - you have a high level of B12 because you are on injections and the normal range really doesn't apply after injections have started because it means your results can't be compared to a normal population anymore - it introduces a whole new set of factors. People who are on injections tend to need an average level of 1000 ng/L to feel okay - and that is an average - I need mine well over the top of the range at which the kit can accurately assess levels - which is what the >2000 is.

    Results of serum B12 after loading shots only have a significance if they come back low.

    You don't have any signs of macrocytosis but this doesn't mean you are going to be okay.

    Is there any chance that you could see another doctor who has better people skills - yours sounds like a nightmare.

    Sorry - I'm a bit rushed at the moment so can't reply in more detail but please take a look at the PAS website and think about ringing them and joining them.

    pernicious-anaemia-society....

  • I have already joined PAS, will try ringing them, off on holiday tomorrow but don't feel like it. Is it best to ring during the week?

  • yes, don't think the office is manned at the weekends and think mornings tend to be better than afternoons.

    Hope you manage to enjoy your holiday.

  • Hi Dee215 I see your "Serum folate level 4.2ug/L (Folate deficient if <3.9ug/L)" has dropped significantly and "take no notice" of your "Serum vitamin B12 Above range >2000 ng/L (197.0 - 771.0)" which is only to be expected.

    There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

    Folic acid is crucial for proper brain functioning and plays an important role in mental and emotional health and works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

    Your Folate level is low. Folate (Folic acid or Vitamin B9) is one of the B group of vitamins, found in green vegetables, in particular. The body's reserves of Folate, unlike Vitamin B12, are low and only sufficient for about four months.

    Have you been supplementing with folic acid?

    I'm not a medically trained person but have had P.A. for over 45 years and have taken folic acid tablets every day for more years than I can remember.

  • No, I've not had Folic Acid, wasn't advised to take it, it wasn't even mentioned.

  • Same happened to me - if it wasn't for this website I wouldn't have known a thing about folic acid & my GP did exactly the same as yours- I left the surgery with tears steaming down my face - with my back up plan already in place - saw a private GP (cost - horrific) and then started self injecting - haven't looked back - SI every other day currently but feel Great! Hang in there!

  • Thank you so much for that. I am glad you are better, and there is hope for me! x

  • Oh there is, there really is - but the price for me has been a complete failure in my confidence in GPS in this country - being patronised by people who are basically bull-s**tting their patients has been quite a hard & sorry lesson, S

  • Totally with you on that one xx

  • Have a word with your local pharmacist as folic acid is cheap and available over the counter. Show him/her you Folate results and ask advice as your doctor seems to have gone off the radar.

    I am so disappointed for the way you have been treated.

    Remember I'm not qualified in any way

  • I'm not a health professional but your MCHC is low which I understand may mean that you have iron deficiency anaemia. Your ferritin is on the low side either way and this alone could be contributing towards your symptoms - it should be mid range ideally.

    So...I would keep on with the iron. Maybe look at taking solgar gentle iron instead if you are having stomach issues. You will need at least 4 a day. Make sure you take them with 1000mg of vit c which will aid absorption and reduce constipation. Ideally iron should be taken on an empty stomach as lots of foods, especially those containing calcium, inhibit absorption but of this is causing stomach problems take them on a full stomach but try to avoid calcium in the meal if you can.

  • Few GPs really understand the symptoms and complexity of PA/ B12 deficiency, but it is outrageous and insulting to attribute your symptoms as psychological.

    Personally, I would change surgeries or make an appointment with another GP, (taking someone close with you for extra support) after writing to the practice, with the following links :

    cmim.org/pdf2014/funcion.ph...

    The above BMJ research document is supported by many research papers and states (bottom of page 4 under 'How is Response to treatment assessed' ) that, ***once b12 treatment is started, the test results don't mean anything and blood levels are not reflective of how effective the treatment is - it is the clinical condition of the patient that matters. It also contains information, as does the British National Formulary, regarding frequency of injections for neurological symptoms :'every other day until no further improvement:

    ***"Cobalamin and holotranscobalamin levels are not helpful because they increase with vitamin B12 influx regardless of the effectiveness of treatment, and retesting is not usually required."

    ............

    This research link was originally posted by Diogenes, Dr John Midgley, scientist and advisor to TUK. It highlights the progression of autoimmune thyroid disease through deterioration of gastric mucosa, leading to PA:

    journal.frontiersin.org/art...

    .............

    This might also help :

    stichtingb12tekort.nl/weten...

    "Conclusion: A vitamin B12 deficiency can cause many different symptoms, among which are serious neurological problems. The treatment with high dose B12 injections is not only completely safe but fortunately also very effective. With the right treatment patients can recover completely. Starting straight away with treatment is essential, as is the continuing treatment in order to give the body enough B12 to fully recover."

    Good luck Dee

  • Thank you for that. The first article you linked to is all in Spanish, is there an English version please?

  • Oh, so sorry Dee - thank you for that feedback - I wondered if it was just my old iPad doing strange things.

    I've had this excellent document saved for about three years now and it has only now become unavailable it seems unless you subscribe to the BMJ 😕

    It's also in one of the PAS links but, again, not now accessible🤔

    This is link to the summary only but GP would probably be able to access it ?

    bmj.com/content/349/bmj.g5226

You may also like...